Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 26, 2009, 5:44 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2009, 5:44 PM MDT (23:44 UTC)
- Expired
- Jun 26, 2009, 6:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 5:53 PM MDT | TORNADO | 1 N Wray, CO | POSSIBLE TORNADO DAMAGED SMALL BUILDING AT 27397 COUNTY RD 37. RELAYED BY DISPATCH |
| Jun 26, 6:01 PM MDT | TSTM WND GST 60 | 3 N Alvin, CO | SMALL TREE BRANCHES IN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:38 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 26, 3:50 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 262344
TORGLD
COC125-NEC057-270015-
/O.NEW.KGLD.TO.W.0017.090626T2344Z-090627T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
THIS INCLUDES THE CITIES OF...WRAY...LAIRD...ALVIN...
NORTHWESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 615 PM MDT
* AT 543 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
WRAY...MOVING NORTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
WRAY AROUND 550 PM MDT...
LAIRD AROUND 555 PM MDT...
ALVIN AROUND 615 PM MDT...
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 236 AND 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.
&&
LAT...LON 4043 10210 4043 10205 4043 10204 4035 10204
4035 10192 4028 10184 3992 10215 4007 10243
4044 10212
TIME...MOT...LOC 2344Z 216DEG 31KT 4005 10224
$$
0242 follow-up statements
000 WWUS53 KGLD 270014 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 614 PM MDT FRI JUN 26 2009 COC125-270020- /O.CAN.KGLD.TO.W.0017.000000T0000Z-090627T0015Z/ YUMA CO- 614 PM MDT FRI JUN 26 2009 ...THE TORNADO WARNING FOR NORTHEASTERN YUMA COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4035 10204 4035 10192 4028 10184 4005 10204 TIME...MOT...LOC 0010Z 221DEG 33KT 4028 10199 $$ NEC057-270015- /O.CON.KGLD.TO.W.0017.000000T0000Z-090627T0015Z/ DUNDY NE- 614 PM MDT FRI JUN 26 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR NORTHWESTERN DUNDY COUNTY... AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME NORTHWESTERN DUNDY COUNTY...OR NEAR ALVIN...MOVING NORTHEAST AT 40 MPH. && LAT...LON 4035 10204 4035 10192 4028 10184 4005 10204 TIME...MOT...LOC 0010Z 221DEG 33KT 4028 10199 $$ 024
000 WWUS53 KGLD 270016 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 616 PM MDT FRI JUN 26 2009 NEC057-270025- /O.EXP.KGLD.TO.W.0017.000000T0000Z-090627T0015Z/ DUNDY NE- 616 PM MDT FRI JUN 26 2009 ...THE TORNADO WARNING FOR NORTHWESTERN DUNDY COUNTY HAS EXPIRED... THUNDERSTORMS NO LONGER APPEAR CAPABLE OF PRODUCING TORNADO. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DUNDY COUNTY UNTIL 7 PM MDT FOR WINDS GUSTING TO 60 MPH. LAT...LON 4035 10204 4035 10192 4028 10184 4005 10204 TIME...MOT...LOC 0015Z 221DEG 33KT 4032 10195 $$ 024
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 5:20 PM MDT, 24 minutes earlier.
Area forecast discussion, Jun 26, 5:20 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT FRI JUN 26 2009 .DISCUSSION... 241 PM MDT FRI JUN 26 2009 THE 20Z SURFACE ANALYSIS SHOWS A TROUGH OVER EASTERN COLORADO WITH DEWPOINTS IN THE UPPER 50S/LOWER 60S THERE. SATELLITE/RADAR SHOWING THUNDERSTORMS OVER EASTERN COLORADO. WATER VAPOR SHOWING A STRONG SHORTWAVE OVER WESTERN COLORADO. A TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT/SATURDAY. FLOW WILL BE OUT OF THE NORTHWEST SATURDAY NIGHT AHEAD OF A RIDGE BUILDING INTO THE ROCKIES. THE RIDGE WILL BE OVER THE ROCKIES THROUGH MONDAY NIGHT. A SURFACE TROUGH WILL MOVE ACROSS NORTHWEST KANSAS TONIGHT FOLLOWED BY HIGH PRESSURE WHICH WILL REMAIN OVER THE AREA THROUGH MONDAY. THE MAIN FORECAST ISSUE WILL BE POPS. A SHORTWAVE WILL BE MOVING OUT OF THE ROCKIES TONIGHT. DYNAMICS SHOULD TRIGGER THUNDERSTORMS ESPECIALLY ACROSS THE NORTHWEST IN VICINITY OF AN AXIS OF HIGHER DEWPOINTS/CAPE. SEVERE POTENTIAL LOOKS THE BEST OVER EASTERN COLORADO...ESPECIALLY YUMA COUNTY...WITH PARAMETERS SUPPORTING LARGE HAIL. PLAN TO GO WITH CHANCE POPS OVER THE NORTHWEST AND SLIGHT CHANCE ELSEWHERE. SOME STORMS MAY LINGER OVER THE FAR SOUTHEAST ZONES SAT MORNING AND THEN REFIRE AGAIN ALONG THE BOUNDARY SATURDAY AFTERNOON ACROSS THE SAME AREA IN THE SOUTHEAST. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THAT PERIPHERY AREA OF DYNAMICS. THE FRONT SHOULD BE WELL SOUTH OF THE FORECAST AREA SATURDAY EVENING SO WILL PULL ALL POPS. BY SUNDAY AFTERNOON A WEAK SHORTWAVE WILL BRING SOME DYNAMICS INTO EASTERN COLORADO WHICH WILL LINGER INTO THE EVENING. SLIGHT CHANCE POPS SHOULD TAKE CARE OF THIS CONTINGENCY. SURFACE WINDS PROVIDE UPSLOPE AND SOME CONVERGENCE OVER EASTERN COLORADO AGAIN MONDAY AFTERNOON. DYNAMICS ARE LACKING BUT CANNOT RULE OUT AT LEAST AN ISOLATED STORM WHICH COULD DRIFT INTO NORTHWEST KANSAS MONDAY EVENING. 850MB TEMPERATURES WILL BE IN THE UPPER 20S THROUGH MONDAY YIELDING MAX TEMPERATURES NEAR 90. MIN TEMPERATURES WILL BE AROUND 60. IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES FROM TUESDAY THROUGH FRIDAY. SURFACE LOW PRESSURE WILL BE OVER NORTHWEST KANSAS TUE/WED FOLLOWED BY HIGH PRESSURE THU/FRI. NUMEROUS SHORTWAVES WILL COME THROUGH THE FLOW AND TRIGGER THUNDERSTORMS EACH AFTERNOON AND EVENING. PLAN TO KEEP SLIGHT CHANCE POPS FOR THOSE PERIODS WITH EXCEPTION OF CHANCE POPS WED NIGHT WITH A SURFACE TROUGH MOVING THROUGH THE FORECAST AREA. 850MB TEMPERATURES WILL BE NEAR 30 THROUGH WED AND THEN COOL A FEW DEGREES THURSDAY/FRIDAY BEHIND THE TROUGH. MAX TEMPERATURES WILL RESIDE IN THE LOWER 90S WITH MIN TEMPERATURES IN THE LOWER/MID 60S WITH SOME UPPER 60S IN THE EAST. FS && .AVIATION... 520 PM MDT FRI JUN 26 2009 FOR THE 00Z TAFS AT KGLD AND KMCK...SHOWERS AND THUNDERSTORMS APPROACHING KGLD AND KMCK FROM THE SOUTHWEST. PRIMARY CONCERN WILL BE STRONG OUTFLOW WINDS. WILL UPDATE TAF SITES WHEN THESE WINDS WILL MOVE THROUGH IN FUTURE TAF UPDATES. OTHERWISE...EXPECT ACTIVITY TO LINGER THROUGH 03Z-04Z. ONCE THE STORMS MOVE THROUGH WINDS WILL SHIFT TO THE NORTHWEST AND GUST AROUND 25KTS FOR A FEW HOURS BEHIND A FRONTAL PASSAGE WITH CIGS IN THE 10K-15K FT RANGE. BY MID TO LATE AFTERNOON SATURDAY SCT CU AT 8K FT OR SO WILL DEVELOP WITH NORTHEAST WINDS OF 10-15KTS. 07 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 26, 10:45 AM MDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT FRI JUN 26 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT FRI JUN 26 2009 /1145 AM CDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME MORE WIDESPREAD DURING THE EVENING AS A COLD FRONT APPROACHES AND SWEEPS THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS MAY CONTINUE INTO EARLY SATURDAY WITH ADDITIONAL STORMS DEVELOPING LATER IN THE DAY ON SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE REGION MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
In the hours before
Local storm report, Jun 26, 5:26 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 1 W YUMA 40.12N 102.74W
06/26/2009 M66 MPH YUMA CO MESONET
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:59 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| Jun 26, 5:18 PM MDT | Tornado Warning | GLD | Yuma | 19 min |
| Jun 26, 5:22 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 53 min |
Nearby
Tornado Warnings in Colorado, 2009Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.